Mississippi, 2001Tornadoes and Hail in Mississippi, November 24, 2001
November 24, 2001 · NWS JAN · 20 events in 13 counties and zones
12 tornado, 5 thunderstorm wind, 3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 74
- Property damage
- $26 million
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 23, 3:45 PM CST, 10 hours 10 minutes earlier.
Area forecast discussion, Nov 23, 3:45 PM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CST FRI NOV 23 2001
STRONG SOUTHERLY FLOW DEVELOPING OVER THE LOWER MISSISSIPPI VALLEY
REGION THIS AFTERNOON AHEAD OF A MAJOR CENTRAL US STORM SYSTEM.
INCREASING LOW LEVEL MOISTURE WILL AID LINEAR MESOSCALE COVECTIVE
COMPLEX DEVELOPMENT OVER THE ARKLATEX REGION LATER TONIGHT...AHEAD
OF A SURFACE COLD FRONT. NEW 18Z MESOETA APPEARS TO HAVE A GOOD
HANDLE ON CURRENT CONVECTIVE SITUATION AND WILL FOLLOW CLOSELY FOR
DETAILS NEXT 24 TO 36 HRS.
EXPECT CONVECTIVE COMPLEX TO DEVELOP INTO ARKLAMISS REGION AFTER
MIDNIGHT WITH A SQUALL LINE APPROACHING MS RIVER BY 12Z. SEVERE
WEATHER INDICES INDICATE THAT SOME STORMS ALONG AND AHEAD OF LINE
COULD BE SEVERE WITH 0-3KM HELICITY VALUES APPROACHING 500
M2/S2...AND EHI VALUES OF 4 TO 5. MID LEVEL SPEED MAX WILL BE
APPROACHING DELTA REGION AS WELL BY 12Z. SQUALL LINE WILL PROGRESS
SLOWLY ACROSS THE FORECAST AREA DURING DAY ON SATURDAY REACHING ERN
MS BY LATE AFTN. BELIEVE SIGNIFICANT SEVERE WEATHER AREA COULD BE SE
PORTION OF THE FORECAST AREA WHERE INSTABILITY WILL BE BETTER (CAPE
APPROACHING 3000 J/KG)...ESPECIALLY GIVEN LATE DAY TIMING OF
CONVECTION AND INCREASINGLY FAVORABLE UPPER JET DYNAMICS SPLIT
POLAR/SUBTROPICAL JET REGIME.
EXPECT ACTIVITY TO END ALL AREAS BY LATE SAT NIGHT WITH COLD
FRONT STALLING OUT OVER NRN GULF. TEMPS BEHIND COLD FRONT WILL NOT
DROP A WHOLE LOT IN PACIFIC AIRMASS WITH MILD HIGHS FOR SUNDAY AND
MONDAY.
IN THE EXTENDED...FRONTAL BOUNDARY OVER NRN GULF IS EXPECTED TO
RETREAT NWD ALONG WITH STRONG RETURN MOIST FLOW BY LATE MONDAY INTO
TUESDAY AS LOW PRESSURE DEVELOPS ALONG FRONT. THIS MID WEEK
SYSTEM COULD BE A RATHER WET ONE IF 12Z AVN/00Z MRF/12Z UKMET ARE
CORRECT. WILL LEAVE EXTENDED AS IS FOR NOW UNTIL PICTURE BECOMES
CLEARER. WILL ALSO INTRODUCE DRY FRIDAY WITH SEASONABLY COOL
TEMPERATURES.
PRELIM NUMBERS...
JAN 64/75/46/68/44 57200
MEI 61/76/50/69/43 47600
.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
43
In the hours before
Special weather statement, Nov 23, 9:41 PM CST, 4 hours 14 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
941 PM CST FRI NOV 23 2001
...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH MISSISSIPPI
TONIGHT. A LINE OF STRONG TO SEVERE STORMS WILL MOVE EASTWARD
OVERNIGHT...AFFECTING AREAS ALONG AND WEST OF A LINE FROM
GREENWOOD TO ROLLING FORK TO VIDALIA LOUISIANA BETWEEN 2 AM AND 6
AM.
THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING STRAIGHT-LINE
WIND GUSTS FROM THE LINE OF STORMS. HOWEVER...IF ANY STRONG
STORMS DEVELOP AHEAD OF THE LINE...THEY WILL BE CAPABLE OF
ROTATING...AND ONE OR TWO TORNADOES MAY ALSO OCCUR. AGAIN...THE
MAIN THREAT OF SEVERE WEATHER OVERNIGHT WILL BE THE MISSISSIPPI
DELTA REGION...SOUTHEAST ARKANSAS AND EASTERN LOUISIANA.
THE LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE
MISSISSIPPI RIVER SOMETIME BETWEEN 5 AM AND 8 AM...AFFECT
MISSISSIPPI WEST OF INTERSTATE 55 PRIOR TO NOON SATURDAY...AND
AREAS EAST OF INTERSTATE 55 DURING THE AFTERNOON.
RESIDENTS NEED TO KEEP ABREAST OF THIS DEVELOPING SEVERE WEATHER
SITUATION TONIGHT AND SATURDAY. AGAIN...THE MAIN THREAT WILL BE
FROM DAMAGING STRAIGHT-LINE WINDS AS THE LINE MOVES EAST AT 40 TO
50 MPH. ONE OR TWO TORNADOES MAY OCCUR IF STRONG STORMS DEVELOP
AHEAD OF THE MAIN LINE. THESE STORMS WILL LIKELY MOVE NORTHEAST
AT 40 TO 50 MPH...AND BE DIFFICULT TO SEE DUE TO THEIR RAPID
MOVEMENT.
STAY TUNED TO NOAA WEATHER RADIO STATIONS FOR FURTHER UPDATES ON
THIS DEVELOPING WEATHER SITUATION.
ACTIVATION OF STORM SPOTTERS...HAM RADIO...AND EMERGENCY
MANAGEMENT PERSONNEL WILL BE NECESSARY. MAKE SURE SPOTTERS ARE
ACTIVATED AT LEAST ONE HOUR BEFORE THE MAIN LINE REACHES YOUR
AREA.
...NON PRECIPITATION...
IN RESPONSE TO AN APPROACHING STRONG STORM SYSTEM...WINDS OF 15
TO 25 MPH WILL BE POSSIBLE MAINLY WEST OF A GREENWOOD TO ROLLING
FORK TO VIDALIA LOUISIANA LINE.
BOATERS ON AREA LAKES AND OUTDOOR ENTHUSIASTS WILL NEED TO USE
CAUTION AS A FEW GUSTS MAY APPROACH 30 MPH...ESPECIALLY IN THE
MISSISSIPPI DELTA REGION OF SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND WEST MISSISSIPPI.
HIGH PROFILE VEHICLES ON EAST TO WEST HIGHWAYS WILL BE MOST
SUSCEPTIBLE TO THE GUSTY CROSS WINDS.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Event by event
12 tornado, 5 thunderstorm wind, 3 hail. Local standard time, as filed.
Tornado, Washington
- When
- November 24, 1:55 AM CST to 2:01 AM CST
- Where
- Washington County, 3 mi SW of Winterville
- Rating
- F4
- Path length
- 4.8 mi
- Path width
- 880 yd
- Injuries
- 12 direct, 0 indirect
- Property damage
- $3.5 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.467, -91.100
Tornado, Bolivar
- When
- November 24, 2:01 AM CST to 2:32 AM CST
- Where
- Bolivar County, 4 mi SW of Stringtown
- Rating
- F4
- Path length
- 25.5 mi
- Path width
- 880 yd
- Injuries
- 36 direct, 0 indirect
- Property damage
- $6.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.533, -91.050
A supercell thunderstorm moved out of Chicot County Arkansas into northern Washington County, Mississippi. The storm produced a violent tornado that touced down 2.5 miles southwest of Winterville, or along the northern edge of Lake Ferguson. The tornado had a width of up to one half mile and moved through the town of Winterville, causing extensive damage. It then continued northeast into southern Bolivar county about 2 miles northeast of Winterville. The total path length in Washington County was 4.8 miles. The tornado entered southern Bolivar County about 3.5 miles southwest of Stringtown. It travelled northeast 25.5 miles through mostly rural areas of Bolivar County and lifted one mile southeast of Mound Bayou. In Washington County, the tornado caused 12 injuries, mainly in the community of Winterville. In Bolivar County, 36 people were injured, including one 7 year old boy who was critically injured. In Washinton County, a total of six houses, five mobile homes, and two businesses were totally destroyed. Additionally, extensive damage was done to 34 houses and six businesses. Minor damage occurred to over 30 houses and several mobile homes. Total damage to the county was estimated to be around $3.5 million. In Bolivar County, the tornado destroyed ten houses, two mobile homes, and four businesses. Extensive damage occurred to 21 houses, one mobile home, and one business. Minor damage occurred to over 20 houses and around 20 mobile homes. The tornado caused extensive damage to the Bolivar County Detention Center, and hit an electric power substation. The substation was totally destroyed it. At the substation, the tornado blew over a tranformer that weighed approximately 25 tons, and slid another transformer sideways three feet. Total damage in Bolivar County was estimated at around $6 million.
Tornado, Sunflower
- When
- November 24, 2:42 AM CST to 2:45 AM CST
- Where
- Sunflower County, 3 mi NW of Lombardy
- Rating
- F1
- Path length
- 6 mi
- Path width
- 400 yd
- Property damage
- $80,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.933, -90.650
A supercell thunderstorm produced an F1 tornado that touched down in the northern part of the county, about three miles northwest of Lombardy. The storm travelled northeast and moved into Coahoma County, about six miles north of Lombardy. The tornado destroyed one mobile home and caused major damage to two houses, and minor damage to one house. Total damage is estimated to be around $80 thousand.
Tornado, Humphreys
- When
- November 24, 4:15 AM CST to 4:25 AM CST
- Where
- Humphreys County, 3 mi SW of Isola
- Rating
- F3
- Path length
- 5 mi
- Path width
- 400 yd
- Injuries
- 5 direct, 0 indirect
- Property damage
- $4.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.233, -90.633
A supercell thunderstorm moved across northern Humphreys County and produced a tornado three miles southwest of Isola. The tornado was rated as an F3 and had a width of about 400 yards as it travelled approximately 5 miles through the town of Isola. The tornado dissipated about one mile northeast of town. This tornado destroyed three houses, six businesses, and one church. Additionally, 20 houses, four businesses, and one church sustained major damage. Minor damage occurred to seven businesses. Several grain silos and a farm headquarters were destroyed southwest of Isola. Five people sustained minor injuries.
Thunderstorm Wind, Sunflower
- When
- November 24, 4:27 AM CST to 4:28 AM CST
- Where
- Sunflower County, 7 mi S of Inverness
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.250, -90.600
Several farm buildings sustained minor damage.
Thunderstorm Wind, Hinds
- When
- November 24, 4:30 AM CST
- Where
- Hinds County, 3 mi SE of Utica
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.083, -90.583
Numerous trees were blown down in a rural area along Highway 27.
Tornado, Hinds
- When
- November 24, 4:51 AM CST
- Where
- Hinds County, 3 mi SE of Bolton
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 50 yd
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.317, -90.433
Numerous trees were blown down along the Natchez Trace southeast of Bolton.
Hail, Hinds
- When
- November 24, 5:15 AM CST
- Where
- Hinds County, Pocahontas
- Measured
- 2.75 in hail
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.467, -90.283
A strong supercell thunderstorm produced hail the size of baseballs. Numerous houses and automobiles in the Pocahontas area sustained damage.
Tornado, Hinds
- When
- November 24, 5:18 AM CST to 5:19 AM CST
- Where
- Hinds County, 2 mi N of Cynthia
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 50 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.433, -90.250
A brief F0 tornado was sighted in an open field about two miles north of Cynthia.
Hail, Madison
- When
- November 24, 5:20 AM CST
- Where
- Madison County, 8 mi W of Madison
- Measured
- 1.75 in hail
- Property damage
- $175,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.467, -90.233
Hail of up to golfball size fell for several minutes in the vicinity of the Greystone subdivision, about eight miles west of Madison. Numerous houses sustained major roof damage.
Tornado, Madison
- When
- November 24, 5:25 AM CST to 5:45 AM CST
- Where
- Madison County, 6 mi WSW of Madison
- Rating
- F4
- Path length
- 11.5 mi
- Path width
- 880 yd
- Deaths
- 2 direct, 0 indirect
- Injuries
- 21 direct, 0 indirect
- Property damage
- $12 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.433, -90.200
A violent tornado touched down about six miles west-southwest of the city of Madison. The touchdown point of the tornado was just south of the Fairfield subdivision, which is a large, well built subdivision of mostly brick homes. Numerous houses were seriously damaged or destroyed as the tornado, as much as one half mile wide, moved across the subdivision. Several houses in the subdivision in the direct path of the tornado were blown off of their foundations. One 25 year old woman was killed, and a pregnant woman was critically injured as the tornado destroyed their houses. The baby of the pregnant woman was delivered at the hospital and died shortly after birth. After the storm moved across the Fairfield subdivision, it continued moving northeast through several other subdivisions and large houses in the Madison and Gluckstadt communities. The tornado travelled 11.5 miles, crossing Interstate 55 before dissipating over central Madison County, about 3.5 miles south-southwest of Canton. In addition to the two deaths, a total of 21 people were injured. Damage in the county included 47 houses and seven mobile homes destroyed, 37 houses and three mobile homes with major damage, and 67 houses and three mobile homes with minor damage.
Tornado, Leake
- When
- November 24, 6:25 AM CST to 6:27 AM CST
- Where
- Leake County, 3 mi NW of Thomastown
- Rating
- F1
- Path length
- 0.2 mi
- Path width
- 50 yd
- Property damage
- $1,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.900, -89.700
A weak tornado briefly touched down around three miles northwest of Thomastown. Several trees were snapped off and blown down in a wooded area.
Thunderstorm Wind, Neshoba
- When
- November 24, 9:05 AM CST to 9:10 AM CST
- Where
- Neshoba County, Countywide
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.400, -89.100
Trees were blown down in various parts of the county.
Tornado, Oktibbeha
- When
- November 24, 9:30 AM CST
- Where
- Oktibbeha County, 5 mi SW of Starkville
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.417, -88.900
Eyewitnesses saw a tornado briefly touch down in an open field about five miles southwest of Starkville.
Tornado, Noxubee
- When
- November 24, 10:10 AM CST to 10:16 AM CST
- Where
- Noxubee County, 4 mi NE of Macon
- Rating
- F1
- Path length
- 8 mi
- Path width
- 50 yd
- Property damage
- $400,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.150, -88.350
This weak tornado touched down about four miles northeast of Macon and moved northeast across the county. The storm travelled eight miles and dissipated about 12 miles northeast of Macon. The maximum width of the tornado path was 50 yards. The tornado significantly damaged eleven barns. Three sheds were destroyed. Three houses sustained minor roof damage. One 75-foot grain silo was damaged. A small airplane hanger was destroyed. A plane inside of the hanger sustained significant damage. Two cattle trailers were turned over, along with a farm tractor with its windows blown out. Numerous trees were either twisted or snapped off about four to five feet above the ground along the edges of fields.
Tornado, Clarke
- When
- November 24, 11:15 AM CST
- Where
- Clarke County, 12 mi NE of Quitman
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.167, -88.583
This weak tornado caused minor damage to a house and blew down several trees during its brief path from 12 miles northeast of Quitman to 12.5 miles northeast of Quitman.
Thunderstorm Wind, Lowndes
- When
- November 24, 11:15 AM CST
- Where
- Lowndes County, New Hope
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.467, -88.317
Several trees and power lines were blown down in the community of New Hope.
Tornado, Clarke
- When
- November 24, 12:02 PM CST to 12:03 PM CST
- Where
- Clarke County, Stonewall
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 50 yd
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.133, -88.800
The tornado knocked down several trees and power lines.
Thunderstorm Wind, Lamar
- When
- November 24, 12:05 PM CST
- Where
- Lamar County, Oak Grove
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.283, -89.417
Several trees were blown down.
Hail, Neshoba
- When
- November 24, 12:10 PM CST
- Where
- Neshoba County, 7 mi NNW of Philadelphia
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.867, -89.167
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, November 24, 20013 deaths · 42 injured · $9.6 million · F2 · 21 events
- Tornadoes in Arkansas, November 24, 20013 deaths · 11 injured · $2.5 million · F3 · 2 events
- Tornadoes in Alabama, November 24, 200122 injured · $2.3 million · F4 · 2 events
- Tornadoes in Alabama, November 24, 20012 deaths · 1 injured · $1.4 million · F3 · 4 events
- Tornado in Alabama, November 24, 20012 deaths · 4 injured · $300,000 · F2 · 1 event
- Tornado in Alabama, November 24, 200115 injured · $800,000 · F2 · 1 event
- Tornadoes in Alabama, November 24, 200113 injured · $885,000 · F2 · 2 events
- Tornado in Alabama, November 24, 20017 injured · $400,000 · F2 · 1 event
- Tornado in Kentucky, November 24, 20014 injured · $830,000 · F2 · 1 event
- Tornadoes in Alabama, November 24, 20012 injured · $500,000 · F2 · 2 events
- Tornado in Alabama, November 24, 20012 injured · $500,000 · F2 · 1 event
- Tornadoes in Alabama, November 24, 20011 injured · $500,000 · F2 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272444, 5272551, 5272552, 5272553, 5272554, 5272623, 5272624, 5272621, 5272622, 5272628, 5272625, 5272626, 5272627, 5272629, 5272726, 5272727, 5272729, 5272728, 5272731, 5272730.